Triamcinolone Shots Improve Vision But Monitoring Needed
Cataracts and intraocular pressure changes are possible side effects of injections
WEDNESDAY, April 19 (HealthDay News) -- Macular edema arising from a variety of retinal disorders can be treated effectively with intravitreal triamcinolone acetonide injections, but patients should be monitored for increases in intraocular pressure and cataract formation, according to a report in the April issue of the American Journal of Ophthalmology.
John T. Thompson, M.D., from Greater Baltimore Medical Center in Maryland, conducted an interventional, consecutive, retrospective case series study of intravitreal triamcinolone acetonide injection for treatment of macular edema. The study included 93 eyes that were treated with 4 mg of intravitreal triamcinolone. Eyes were monitored for both visual acuity change and complications.
Mean acuity improved from 20/125 to 20/100 at one to two months after injection and remained at 20/100 during an average 1.2 year follow-up. Intraocular pressure changes occurred in about 10 percent of eyes while visually significant posterior subcapsular cataracts occurred in almost 50 percent of eyes followed at least one year.
"Intravitreal triamcinolone improves visual acuity in most eyes but eyes must be monitored carefully for increase in intraocular pressure," Thompson writes. "The risk of these complications must be weighed against the benefits for each individual patient," he adds.